Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 8, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 3, 2018, 3:14 PM CDT for 4 counties in Missouri. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2018, 3:14 PM CDT (20:14 UTC)
- Expired
- Apr 3, 2018, 4:00 PM CDT
- In force
- 46 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Iron County, MO, Madison County, MO, Reynolds County, MO, Saint Francois County, MO
The radar
The St Louis radar (KLSX), 114 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 3:14 PM CDT | HAIL 1 | 9 Ssw Belgrade, MO | DELAYED REPORT ON TWITTER. CENTRAL IRON COUNTY SOUTH OF COUNCIL BLUFF LAKE. LOCATION APPROXIMATE. TIME ESTIMATED FROM RADAR. |
| Apr 3, 4:00 PM CDT | HAIL 1 | Ironton, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 1:33 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 893 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 514 m²/s²
- 0-3 km storm-relative helicity
- 499 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
954
WUUS53 KLSX 032014
SVRLSX
MOC093-123-179-187-032100-
/O.NEW.KLSX.SV.W.0008.180403T2014Z-180403T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
314 PM CDT TUE APR 3 2018
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northeastern Iron County in southeastern Missouri...
Northeastern Reynolds County in southeastern Missouri...
Northwestern Madison County in southeastern Missouri...
Southwestern St. Francois County in southeastern Missouri...
* Until 400 PM CDT.
* At 314 PM CDT, a severe thunderstorm was located near Belleview,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Farmington, Fredericktown, Ironton, Pilot Knob, Iron Mountain Lake,
Arcadia, Junction City, Belleview, Knob Lick, Iron Mountain,
Roselle, Catherine Place, Granite, Mine La Motte, Libertyville and
Doe Run.
This also includes Johnsons Shut-Ins State Park, Fort Davidson
Historic Site, and Elephant Rocks State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 800 PM CDT for southeastern
and east central Missouri.
LAT...LON 3755 9094 3772 9092 3774 9070 3773 9065
3774 9064 3777 9032 3773 9027 3757 9024
TIME...MOT...LOC 2014Z 267DEG 39KT 3763 9081
HAIL...1.00IN
WIND...60MPH
$$
KD2 follow-up statements
330
WWUS53 KLSX 032037
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
337 PM CDT TUE APR 3 2018
MOC179-032047-
/O.CAN.KLSX.SV.W.0008.000000T0000Z-180403T2100Z/
Reynolds MO-
337 PM CDT TUE APR 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN REYNOLDS COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 800 PM CDT for southeastern
and east central Missouri.
LAT...LON 3757 9066 3774 9070 3773 9065 3774 9064
3777 9032 3773 9027 3757 9024
TIME...MOT...LOC 2037Z 267DEG 39KT 3764 9050
$$
MOC093-123-187-032100-
/O.CON.KLSX.SV.W.0008.000000T0000Z-180403T2100Z/
Iron MO-Madison MO-St. Francois MO-
337 PM CDT TUE APR 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN IRON...NORTHWESTERN MADISON AND SOUTHWESTERN ST.
FRANCOIS COUNTIES IN SOUTHEASTERN MISSOURI...
At 337 PM CDT, a severe thunderstorm was located near Roselle, moving
east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Farmington, Fredericktown, Ironton, Pilot Knob, Iron Mountain Lake,
Arcadia, Junction City, Knob Lick, Iron Mountain, Roselle, Catherine
Place, Granite, Mine La Motte, Libertyville and Doe Run.
This also includes Fort Davidson Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 800 PM CDT for southeastern
and east central Missouri.
LAT...LON 3757 9066 3774 9070 3773 9065 3774 9064
3777 9032 3773 9027 3757 9024
TIME...MOT...LOC 2037Z 267DEG 39KT 3764 9050
HAIL...1.25IN
WIND...60MPH
$$
KD714
WWUS53 KLSX 032100
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
400 PM CDT TUE APR 3 2018
MOC093-123-187-032109-
/O.EXP.KLSX.SV.W.0008.000000T0000Z-180403T2100Z/
Iron MO-Madison MO-St. Francois MO-
400 PM CDT TUE APR 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN IRON...
NORTHWESTERN MADISON AND SOUTHWESTERN ST. FRANCOIS COUNTIES IN
SOUTHEASTERN MISSOURI WILL EXPIRE AT 400 PM CDT...
The storm which prompted the warning has moved out of most of the
area. However, a new warning has been issued for far eastern
portions of this area.
A tornado watch remains in effect until 800 PM CDT for southeastern
and east central Missouri.
LAT...LON 3757 9066 3774 9070 3773 9065 3774 9064
3777 9032 3773 9027 3757 9024
TIME...MOT...LOC 2059Z 267DEG 39KT 3765 9022
$$
KDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:11 PM CDT, 3 minutes earlier.
Area forecast discussion, Apr 3, 3:11 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
311 PM CDT Tue Apr 3 2018
.SHORT TERM... (Through Late Wednesday Afternoon)
Issued at 310 PM CDT Tue Apr 3 2018
Cold front extended from a surface low over SPI southwest through
STL to UNO. The surface low will continue moving northeastward and
drag the cold front through southeast MO and southwest IL late this
afternoon and early this evening. A line of thunderstorms has
developed along and just ahead of this front. A Tornado Watch is in
effect for parts of southeast MO and southwest IL until 8 pm.
Favorable wind shear and instability will lead to a few storms
producing large hail, damaging wind gusts, and possibly a few
tornadoes. This line of storms should shift southeast of our
forecast area by 7 pm. A tight surface pressure gradient between
the surface low and a strong surface ridge over the Plains will lead
to strong and gusty northwesterly winds behind the cold front
tonight. These northwest winds will bring colder and drier air into
our area tonight leading to unseasonably cold low temperatures in
the 20s. A Freeze Warning has been issued for a portion of
southeast MO where the Spring growing season has begun. Decreasing
cloudiness can be expected late tonight and Wednesday morning as the
surface ridge builds into our area. Below normal temperatures will
continue on Wednesday, about 15 to 20 degrees below normal for early
April.
GKS
.LONG TERM... (Wednesday through Monday)
Issued at 439 AM CDT Tue Apr 3 2018
Surface ridge to build into the region on Wednesday, bringing in
much colder temps for this time of year. So despite sunny skies,
cold north winds will keep temps from warming up too much with highs
only in the 40s.
Another cold night in store Wednesday night as surface ridge begins
to move off to the east. Lows will be in the upper 20s to low 30s.
By Thursday, southerly flow returns with low level moisture on the
increase as well. Daytime hours should remain dry, though could see
a few stray showers in the far northern portions of forecast area,
closer to next frontal boundary that will affect the area Thursday
night into Friday. Highs on Thursday will rebound back into the 50s.
Another cold night Thursday night as cold front sinks south through
area. Lows will be in the upper 20s to upper 30s. Not a lot of
convergence along boundary, so it will move through region dry
during the overnight hours, but will see overrunning precipitation
develop on backside of front on Friday. Because of the colder temps
initially, will see mixed precipitation that will gradually turn to
all rain by late afternoon, but not for long as it changes back to a
mix Friday evening before ending. Moisture will be limited with this
system so kept chance pops during this period.
Beyond that, extended models in better agreement for the weekend
with dry and colder conditions Saturday with surface ridge overhead.
Next system to affect area Sunday through Monday. Overall, below
normal temps to prevail.
Byrd
&&
.AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1240 PM CDT Tue Apr 3 2018
Sfc low continues to lift NE thru the region with a cdfnt just
east of KPPQ to KVIH. Still expect TSRA to develop along the cdfnt
over the next hour or so as it moves east. IFR cigs are expected
behind the fnt with gusty nwly winds. Conditions will slowly
improve late tonight into Wed. Gusty nwly winds will diminish Wed
morning.
SPECIFICS FOR KSTL/KSUS/KCPS: While conditions are VFR to low MVFR
currently, expect TSRA to continue to develop along the front as
it moves east. Winds will switch to the NW behind the fnt with IFR
cigs. Conditions will slowly improve tonight with winds eventually
diminishing on Wed.
Tilly
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis 27 45 31 56 / 5 0 0 5
Quincy 21 40 28 52 / 10 0 0 30
Columbia 23 44 30 57 / 10 0 0 10
Jefferson City 24 46 30 58 / 10 0 0 10
Salem 27 45 29 55 / 10 0 0 5
Farmington 27 47 30 55 / 5 0 0 5
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Freeze Warning from midnight tonight to 10 AM CDT Wednesday for
Iron MO-Madison MO-Reynolds MO.
IL...None.
&&
WFO LSXHazardous weather outlook, Apr 3, 4:44 AM CDT, 10 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 444 AM CDT Tue Apr 3 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-041200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 444 AM CDT Tue Apr 3 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and Tonight Strong to severe storms are possible this afternoon. The main threats will be damaging winds, large hail and isolated tornadoes. Temperatures expected to bottom out in the mid 20s over portions of southern Missouri tonight, so a Freezing Warning has been issued for Reynolds, Iron and Madison counties. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Temperatures in the mid 20s over portions of southern Missouri early Wednesday morning, so a Freezing Warning has been issued for Reynolds, Iron and Madison counties. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. Byrd
In the hours before
Local storm report, Apr 3, 2:48 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
248 PM CDT TUE APR 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL 3 SW ST. LOUIS 38.61N 90.28W
04/03/2018 E0.88 INCH ST. LOUIS CITY MO TRAINED SPOTTER
LOCATED AT HAMPTON AND FYLER INTERSECTION.
&&
EVENT NUMBER LSX1800049
FUCHSLocal storm report, Apr 3, 2:49 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
249 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM HAIL WEBSTER GROVES 38.59N 90.36W
04/03/2018 E0.50 INCH ST. LOUIS MO TRAINED SPOTTER
&&
JPGLocal storm report, Apr 3, 2:50 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
250 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM HAIL 1 SE POTOSI 37.93N 90.78W
04/03/2018 E1.00 INCH WASHINGTON MO PUBLIC
&&
TILLYLocal storm report, Apr 3, 2:51 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
251 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL ARNOLD 38.43N 90.37W
04/03/2018 E0.25 INCH JEFFERSON MO PUBLIC
&&
JPGLocal storm report, Apr 3, 2:57 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
257 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL OAKVILLE 38.45N 90.32W
04/03/2018 E0.25 INCH ST. LOUIS MO TRAINED SPOTTER
&&
JPGLocal storm report, Apr 3, 3:08 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
308 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL COLUMBIA 38.46N 90.23W
04/03/2018 E0.75 INCH MONROE IL TRAINED SPOTTER
&&
MFThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 10:37 PM CDT | Special Weather Statement | LSX | Iron, Madison, Saint Francois | 53 min |
| Apr 2, 11:13 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Louis | 32 min |
| Apr 2, 11:16 PM CDT | Special Weather Statement | LSX | Crawford | 29 min |
| Apr 2, 11:22 PM CDT | Special Weather Statement | LSX | Saint Charles | 38 min |
| Apr 3, 12:02 AM CDT | Special Weather Statement | LSX | Saint Louis, City of Saint Louis | 43 min |
| Apr 3, 12:38 AM CDT | Special Weather Statement | LSX | City of Saint Louis | 52 min |
| Apr 3, 4:27 AM CDT | Freeze Warning | LSX | Iron, Madison, Reynolds | 30 hr |
| Apr 3, 2:02 PM CDT | Special Weather Statement | LSX | Crawford, Washington | 43 min |
| Apr 3, 2:20 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Washington | 40 min |
| Apr 3, 2:37 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Iron, Washington | 38 min |
| Apr 3, 2:51 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve, Saint Francois, Washington | 39 min |
| Apr 3, 3:13 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 47 min |
| Apr 3, 3:26 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve, Saint Francois | 49 min |
| Apr 3, 3:46 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Madison, Reynolds | 49 min |
| Apr 3, 3:58 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Sainte Genevieve, Saint Francois | 25 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.